Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Baltimore/Washington

August 3, 2002Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2002, 2:13 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 2:13 PM EDT (18:13 UTC)
Expired
Aug 3, 2002, 3:15 PM EDT
In force
62 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:30 PM EDTThunderstorm WindCumberland, MDTrees and power lines were downed.
Aug 3, 3:00 PM EDTThunderstorm WindNorth Portion, WVMany trees were downed.
Aug 3, 3:00 PM EDTHail 1.75North Portion, WVNickel to golfball sized hail fell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1573 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:00 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 11:00 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT SAT AUG 3 2002

WEAK DIFFUSE CDFNT HARD TO FIND THIS MORNING BUT MSAS ANALYSIS SEEMS
TO INDICATE WHATEVER THATS LEFT OF THE FRONT IS LOCATED OVR SRN PA.
12Z MODIFIED IAD SOUNDING YIELDS LIS OF -8C TO -10C THIS AFTERNOON
WITH CAPES EXCEEDING 4000 J/KG SO AIR MASS WILL BE UNSTABLE.
QUITE A FEW WAYS TO GET CONVECTION GOING THIS AFTRN. WEAKENING FRONT
TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT CONVECTION THIS
AFTERNOON. ALSO....MODELS HINT AT VERY WEAK VORT MAX DRIFTING SW
ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE CONVECTION. IN
ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT OVR THE AREA
DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD INITIATE
CONVECTION. AND FINALLY...IF SFC WINDS TURN MORE SE...UPSLOPE
AGAINST THE MTNS COULD ENHANCE OROGRAPHIC LIFT POTENTIAL. WILL LEAVE
30 POPS IN PLACE FOR THE AFTRN HOURS.  AS FAR AS POTENTIAL FOR SVR...
DYNAMICS ARE LACKING AND WIND FIELDS ARE WEAK BUT CANT RULE OUT
ISOLD SVR. BIGGEST THREAT MAY BE HEAVY RAIN AS HIGH PWATS AND WEAK
STEERING FLOW COULD RESULT IN VERY SLOW MOVING HEAVY RAINERS.

NEXT PROBLEM IS THE HEAT. TEMPS MAY BE A DEG OR TWO LOWER THAN YDA
IF WINDS TURN MORE SE AND 850MB TEMPS COOL A DEG OR TWO AS FCSTD BY
THE ETA. EVEN IF THEY WERE A LTL COOLER THAN YDA...THAT STILL PLACES
THEM IN THE UPR 90S MANY AREAS. IN ADDTN...12Z SOUNDING FULL SUN MAX
FCST IS 99 FOR IAD. WILL BUMP TEMPS UP JUST A BIT MOST AREAS.

HEAT INDEX DID NOT FALL BELOW 80F LAST NIGHT AT DCA. IN
ADDTN...DEWPOINT REMAINS HIGH AT DCA. HIGH DWPTS COMBINED WITH TEMPS
IN THE UPR 90S WILL RESULT IN HEAT INDICES OF 100 TO 110 TODAY. WITH
THE 80F CRITERIA MET LAST NIGHT AND 100 TO 110 HI THIS
AFTRN...ADVISORY WILL BE UPGRADED TO A WARNING FOR DC AND THE URBAN
AREAS AROUND DC. WILL NOT BE UPGRADING TO A WARNING FOR BALTIMORE
BECAUSE DMH (DOWNTOWN BALTIMORE) HEAT INDEX FELL BELOW 80F LAST
NIGHT. HEAT ADVISORY REMAINS UP REMAINDER OF AREA EXCEPT HIGHLAND
AND PENDLETON COUNTIES.

.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
     DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
     VAZ054.
     HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
     WVZ048>053...WVZ055.

WALSTON

In the hours before

Special weather statement, Aug 3, 11:52 AM EDT, 2 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>053-055>057-WVZ048>055-040000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT AUG 3 2002

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF
MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING.
IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park42 min
Aug 3, 3:03 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland42 min
Aug 3, 3:29 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William, Stafford, City of Manassas, City of Manassas Park46 min
Aug 3, 4:04 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, City of Harrisonburg56 min
Aug 3, 4:16 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg59 min
Aug 3, 4:19 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Stafford56 min
Aug 3, 4:36 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah39 min
Aug 3, 5:01 PM EDTSevere Thunderstorm WarningLWXShenandoah59 min
Aug 3, 5:17 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, King George, Orange, Spotsylvania, Stafford and 1 more58 min
Aug 3, 5:20 PM EDTSevere Thunderstorm WarningLWXLoudoun55 min
Aug 3, 6:01 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Warren, City of Winchester59 min
Aug 3, 6:06 PM EDTSevere Thunderstorm WarningLWXNelson24 min
Aug 3, 7:07 PM EDTFlash Flood WarningLWXNelson113 min
Aug 3, 12:19 AM EDTSevere Thunderstorm WarningLWXBaltimore, Harford41 min
Aug 3, 12:50 AM EDTFlash Flood WarningLWXBaltimore115 min
Aug 3, 1:01 AM EDTSevere Thunderstorm WarningLWXBaltimore59 min
Aug 3, 2:49 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore41 min
Aug 3, 2:54 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's51 min
Aug 3, 3:00 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick45 min
Aug 3, 3:38 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's82 min
Aug 3, 4:03 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, City of Baltimore42 min
Aug 3, 4:31 PM EDTSevere Thunderstorm WarningLWXFrederick44 min
Aug 3, 2:43 PM EDTSevere Thunderstorm WarningLWXHampshire47 min
Aug 3, 3:16 PM EDTSevere Thunderstorm WarningLWXHampshire, Mineral44 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.